Alert archive / Hawaii / High Wind Warnings in 2015

High Wind Warning 19, NWS Honolulu, HI

December 25, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 25, 2015, 7:18 PM HST for Kalawao County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2015, 7:18 PM HST (05:18 UTC)
Expired
Dec 26, 2015, 3:22 AM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WWHW70 PHFO 260518
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
718 PM HST FRI DEC 25 2015

...HIGH WIND WARNING FOR THE ISLAND OF LANAI... 
...WIND ADVISORY FOR KAHOOLAWE AND THE KOHALA AREA OF THE BIG
ISLAND DUE TO VERY STRONG AND GUSTY TRADE WINDS...

HIZ014-015-261430-
/O.UPG.PHFO.WI.Y.0030.000000T0000Z-151227T1400Z/
/O.NEW.PHFO.HW.W.0019.151226T0518Z-151226T1600Z/
LANAI MAKAI-LANAI MAUKA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY
718 PM HST FRI DEC 25 2015

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* TIMING...THROUGH TONIGHT.

* WINDS...EAST WINDS 40 TO 50 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION.

A HIGH WIND WARNING MEANS THAT WINDS ARE EXPECTED TO BE AT LEAST
40 MPH...WITH GUSTS OVER 60 MPH. STAY AWAY FROM DOWNED POWER
LINES.

&&

$$

HIZ016-026-261430-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-151227T1400Z/
KAHOOLAWE-KOHALA-
INCLUDING THE CITY OF...WAIKOLOA
718 PM HST FRI DEC 25 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM HST SUNDAY...

* TIMING...TONIGHT THROUGH SATURDAY NIGHT...

* WINDS...EAST WINDS 20 TO 30 MPH GUSTS TO 45 MPH.

* IMPACTS...DIFFICULTY DRIVING LARGE PROFILE VEHICLES. WINDS CAN 
  OPEN OR CLOSE DOORS WITH GREAT FORCE. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
164 
WWHW70 PHFO 261322
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 AM HST SAT DEC 26 2015

...WIND ADVISORY FOR LANAI KAHOOLAWE AND THE KOHALA AREA OF THE
BIG ISLAND DUE TO VERY STRONG AND GUSTY TRADE WINDS...

HIZ014-015-270230-
/O.CAN.PHFO.HW.W.0019.000000T0000Z-151226T1600Z/
/O.EXA.PHFO.WI.Y.0030.000000T0000Z-151227T1400Z/
LANAI MAKAI-LANAI MAUKA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY
322 AM HST SAT DEC 26 2015

...WIND ADVISORY IN EFFECT UNTIL 4 AM HST SUNDAY...
...HIGH WIND WARNING FOR LANAI IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM HST SUNDAY. THE HIGH
WIND WARNING FOR LANAI HAS BEEN CANCELLED.

* TIMING...THROUGH 4 AM HST SUNDAY.

* WINDS...EAST WINDS 20 TO 30 MPH GUSTS TO 50 MPH.

* IMPACTS...DIFFICULTY DRIVING LARGE PROFILE VEHICLES. WINDS CAN 
  OPEN OR CLOSE DOORS WITH GREAT FORCE. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ016-026-270230-
/O.CON.PHFO.WI.Y.0030.000000T0000Z-151227T1400Z/
KAHOOLAWE-KOHALA-
INCLUDING THE CITY OF...WAIKOLOA
322 AM HST SAT DEC 26 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM HST SUNDAY...

* TIMING...THROUGH 4 AM HST SUNDAY.

* WINDS...EAST WINDS 20 TO 30 MPH GUSTS TO 50 MPH.

* IMPACTS...DIFFICULTY DRIVING LARGE PROFILE VEHICLES. WINDS CAN 
  OPEN OR CLOSE DOORS WITH GREAT FORCE. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 25, 3:59 PM HST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 25, 3:59 PM HST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
359 PM HST FRI DEC 25 2015

.SYNOPSIS...
GUSTY TRADE WINDS ARE EXPECTED THROUGH THE HOLIDAY WEEKEND AS A NEW
SURFACE HIGH PASSES NORTH OF THE STATE. THE BLUSTERY TRADES ARE
EXPECTED TO BE ACCOMPANY BY LOW CLOUDS AND SHOWERS. THIS SOMEWHAT
WET AND WINDY TRADE WEATHER PATTERN WILL FOCUS MOST OF THE RAINFALL
OVER WINDWARD AND MAUKA AREAS...BUT THE STRONG TRADES WILL LIKELY CARRY
SOME SHOWERS OVER TO THE LEEWARD SECTIONS OF THE SMALLER ISLANDS.

&&
UPDATE...

UPDATED THE ZONE FOR OAHU ONLY...WHERE THE POPS WERE LOWERED FOR
ESPECIALLY THE LEE SIDE FOR EARLY THIS EVENING.
&&

.DISCUSSION...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER
AROUND THE MAIN HAWAIIAN ISLANDS FOR THE NEXT SEVERAL DAYS. THE
CURRENT HIGH PRESSURE CELL IS LOCATED FAR NE OF THE MAIN ISLANDS. A
NEW MODERATELY STRONG HIGH OF A 1031 MB IS LOCATED 1100 MILES
NORTHWEST OF KAUAI THIS AFTERNOON... AND CONTINUES TO MOVE EASTWARD
AT 35 TO 40 MPH. IT IS SLATED TO PASS NORTH OF THE MAIN HAWAIIAN
ISLANDS BY 850 MILES SATURDAY AFTERNOON WHILE HOLDING AT 1031 MB.
THE HIGH SLOWS DOWN TO 25 TO 30 MPH THEREAFTER WITH A MORE NORTHEAST
TRACK. SO THE TRADES WILL BE RAMPING UP DURING THE 24 HOURS AROUND
THE ISLANDS. SOME PLACES ARE ALREADY VERY WINDY SUCH AS THE KOHALA
AREA OF THE BIG ISLAND AND LANAI. SO...A WIND ADVISORY WILL BE IN
PLACE SHORTLY FOR THE KOHALA AREA AND LANAI UNTIL 4 AM HST SUNDAY.
IT IS LIKELY TO BE EXTENDED THROUGH SUNDAY. WE WILL SEE. OTHER AREAS
COULD BE SUSCEPTIBLE TO A WIND ADVISORY AS WELL...SO THE SITUATION
WILL BE MONITORED CLOSELY.

THE MODELS ARE STILL SUGGESTING A SHORT WAVE TROUGH AT THE MID LEVELS TO
MOVE THROUGH THE ISLANDS TONIGHT. IT WILL LIKELY ENHANCE SOME OF THE LOW
LEVEL CLOUDS AND SHOWERS COMING IN WITH THE TRADES. SO FAR...A COUPLE OF
SHOWER AREAS HAVE MOVED THROUGH VARIOUS PARTS OF THE MAIN HAWAIIAN ISLANDS.
ONE BATCH HAS CLEARED KAUAI BUT SOME SMALLER POCKETS CONTINUES TO PEPPER
WINDWARD MAUI AND WINDWARD BIG ISLAND IN PARTICULAR. OAHU AS WELL BUT NOT
AS EXTENSIVE AS MAUI AND THE BIG ISLAND. THE TOPS OF THESE SHOWERS ARE
BETWEEN 9 AND 12K FEET...AND AS HIGH AS 14K FEET.

THE AFTERNOON SOUNDING FROM ITO SHOWS A STABLE AIR MASS ABOVE THE BIG ISLAND
SUMMITS. IT WILL BE DIFFICULT FOR FROZEN PRECIP EARLY ON SINCE THERE IS
NO DEPTH. THIS MAY COME LATER ON AFTER MIDNIGHT AS THE SHORTWAVE APPROACHES.
STILL...WITH TEMPS JUST A NUDGE AWAY FROM FREEZING...AND THE RH DID BRIEFLY
TOUCHED THE 70/S...WE WENT AHEAD IN ISSUING A WINTER WEATHER ADVISORY FOR THE
SUMMITS FOR SOME ICY ROADS DURING THE OVERNIGHT HOURS. IT IS UNSURE THIS
FREEZING TEMPS WILL LINGER  THOUGH SATURDAY. SO WE ARE TAKING THIS MATTER ONE
STEP AT A TIME. WE ARE STILL CALLING FOR SNOW SATURDAY NIGHT IN PARTICULAR AS
ANOTHER UPPER LEVEL TROUGH APPROACHES THE ISLANDS ON SUNDAY.

THERE IS A FRONT ABOUT 280 MILES NORTHWEST OF KAUAI NOW...BUT IT IS RAPIDLY
FALLING APART AND SHOULD NOT BE A FACTOR TO THE FORECAST. THE STRONG TRADES
WILL BEGIN EASING OFF SUNDAY NIGHT AS THE HIGH PULLS FURTHER AWAY FROM THE
ISLANDS. THE ELEVATED SHOWERS SHOULD START BECOMING LESS ABOUT MONDAY AS WELL.

&&

.AVIATION...

AIRMET TANGO REMAINS POSTED FOR AREAS OVER AND IMMEDIATELY SOUTH
THROUGH WEST OF THE MOUNTAINS AND LIKELY REMAIN POSTED THROUGH THE
WEEKEND. A SURFACE HIGH NORTHWEST OF THE AREA WILL CONTINUE TO SHIFT
EAST AND TRADE WINDS WILL FURTHER INCREASE. OVER RIDGES AND THROUGH
VALLEYS AND IN THE CHANNELS AND COASTAL WATERS THE WINDS WILL TEND
TO BE STRONGER AND THE NEED FOR AIRMET TANGO FOR STRONG SURFACE
WINDS MAY BECOME NECESSARY ON SATURDAY FOR SELECT AREAS.

CLOUDS AND SHOWERS WILL CONTINUE TO FAVOR WINDWARD AND MOUNTAIN
AREAS WITH PERIODS OF MVFR CIGS/VIS EXPECTED...AND AIRMET SIERRA FOR
MOUNTAIN OBSC WILL UPDATED AS NEEDED. THE INCREASING TRADES MAY PUSH
SOME SHOWERS TO LEEWARD AREAS.

&&

.MARINE...
WE HAVE GALE WARNING FOR THE ALENUIHAHA CHANNEL...GOOD TIL 6 AM HST SUNDAY.
A SMALL CRAFT ADVISORY COVER THE REST OF THE HAWAIIAN COASTAL WATERS GOOD
UNTIL 6 AM HST SUNDAY...BUT LIKELY TO BE EXTENDED.

THE STRONG AND GUSTY TRADES HAVE ALSO KICKED UP THE CHOPPY AND VERY ROUGH
TRADE SWELL. SO A HIGH SURF ADVISORY HAS BEEN ISSUED...SLATED TO BEGIN AT
6 AM HST SATURDAY THROUGH 6 PM HST SUNDAY.

AN ELEVATED NORTHWEST SWELL IS EXPECTED TO ARRIVE SUNDAY AND PEAK SUNDAY
NIGHT. THE SURF MAY REACH THE HIGH SURF ADVISORY CRITERIA ALONG MOST NORTH
AND WEST FACING SHORES OF THE SMALLER ISLANDS. THIS SWELL WILL GRADUALLY
DECLINE MONDAY. THE ADVISORY COULD BE ISSUED AS EARLY AS SATURDAY.
ALSO...AN OUT OF SEASON SOUTH SWELL IS FORECAST TO PRODUCE A BUMP IN SURF
ALONG SOUTH FACING SHORES OF THE ISLAND CHAIN THIS WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
GALE WARNING IS IN EFFECT UNTIL 6 AM HST SUNDAY FOR THE ALENUIHAHA
CHANNEL.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR ALL REMAINING COASTAL WATERS.

WIND ADVISORY FOR LANAI...KAHOOLAWE...AND THE KOHALA AREA OF THE BIG ISLAND
UNTIL 4 AM HST SUNDAY.

WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 8AM HST SUNDAY.

&&

DISCUSSION/MARINE...LAU
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:22 PM HSTWind AdvisoryHFOHawaii, Kalawao48 hr
Dec 25, 3:23 PM HSTWinter Weather AdvisoryHFOHawaii16 hr
Dec 25, 3:34 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao3 days

Nearby

High Wind Warnings in Hawaii, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.